Three Part Question
In [patients who have taken an overdose of paracetamol] what [is the incidence] of [vomiting]?
A 27 year old woman presents to the emergency department having taken a paracetamol overdose; she is not vomiting. You have been told that people with a significant overdose of paracetamol will vomit. You woner whether this is true?
Medline using the OVID interface 1966-12/01.
[exp acetaminophen OR acetaminophen.mp OR exp paracetamol OR paracetamol.mp OR co-codamol.mp OR co-dydradamol.mp OR co-proxamol.mp] AND [exp vomiting OR vomit$.mp OR nause$.mp OR emesis.mp] AND [exp overdose or overdos$.mp OR exp poisons OR poison$.mp OR acute intoxic$.mp OR toxic$.mp]. LIMIT to human AND English.
48 papers were found of which two were relevant.
|Author, date and country
||Study type (level of evidence)
|Adams RH et al,|
|392 patients with paracetamol overdose of whom 120 took paracetamol alone||Observational||Vomiting||11.7% vomited before the onset of antidote therapy||Does not report the incidence of vomiting in the paracetamol alone group
Cannot exclude the confooounding influence of co-ingestants (eg dextropropoxyphene in 112 patients)|
|1009 adult patients with a paracetamol overdose, who were reoorted to a poisons centre||Observational||Vomiting||12.5% vomited (61% were in the toxic range and 41% had taken co-ingestants)||No attempt to assess the proportion of patients in the non-vomiting group who had taken co-ingestants or who were in the toxic range|
|Antimetic used and its effectiveness||33% failed first line antimetic therapy and were given ondansetron: of these 16% failed (ir 4% required IV antidote)|
Adams' paper quoted two further estimates of vomiting: The first (77%) referred to an anecdotal report in another paper. The second (16%) was a value obtained from a prospective observational study of 132 patients with 4 hourly levels above the 22 mg/l level all treated with methionine, only 5% vomited after the antidote. The paper quotes two further sources that describe frequent vomiting.
No mention was made aboout the delay in starting antidote therapy in this group. Neither study addresses other factors such as absorption of oral antidote by activated chacoal, nor the fact that oral therapy lasts longer than IV (72 and 24 hours respectively).
Clinical Bottom Line
The incidence of vomiting after paracetamol overdose is relatively low and is amenable to antimetic therapy.
- Adams RH, Dallos V, Daniels RG, et al. Vomiting in paracetamol poisoning. BMJ 1980;280(6213):560-1.
- Scharman EJ. Use of ondansetron and other antiemetics in the management of toxic acetaminophen ingestions. Journal of Toxicology - Clinical Toxicology 1998;36(1-2):19-25.